Summary:

The third article from the Peoples Pharmacy [second paragraph] reads:  "When she developed suicidal thoughts and hallucinations as part of the withdrawal, he did not return her calls. Luckily, his nurse told my friend about her own experience going off an antidepressant suddenly. This helped her understand what she was dealing with. If she had killed herself, no one would have known that stopping the medication too abruptly was the trigger."




http://www.dailypress.com/features/dp-life_pharmacy_0411apr18,0,5075146.story


Q: My best friend was on Effexor (venlafaxine) after going through a dreadful divorce. She's young, strong and vibrant. After a period of time, she realized she no longer wanted to take Effexor. Her doctor simply said, "Stop taking it."

When she developed suicidal thoughts and hallucinations as part of the withdrawal, he did not return her calls. Luckily, his nurse told my friend about her own experience going off an antidepressant suddenly. This helped her understand what she was dealing with. If she had killed herself, no one would have known that stopping the medication too abruptly was the trigger.

A: The maker of Effexor advises doctors that sudden discontinuation can result in many unpleasant symptoms, including agitation, confusion, dizziness, insomnia, nausea and shocklike electrical sensations. A gradual reduction in dose is recommended.